Kentucky, 2015

Flooding in Kentucky, March 10 to 11, 2015

March 10 to 11, 2015 · NWS RLX · 3 events in 3 counties and zones

Steady rain began near dawn on the 10th. By late afternoon, rain amounts over an inch were becoming common in northeast Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Steady rain began near dawn on the 10th. By late afternoon, rain amounts over an inch were becoming common in northeast Kentucky. Several small streams were still running well above normal before the rain even began. Minor flooding along small streams occurred in the usual flood prone areas along roads. Final rainfall totals by late night were mostly 1.1 to 1.4 inches.

The Little Sandy River crested higher than the previous week, cresting over its flood stage before dawn on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 10, 2:18 PM EST, 42 minutes earlier.

Area forecast discussion, Mar 10, 2:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT TUE MAR 10 2015

.SYNOPSIS...
A SYSTEM BRINGS RAIN INTO TONIGHT. HIGH PRESSURE CROSSES
MIDWEEK...FOLLOWED BY A LOW PRESSURE SYSTEM THURSDAY NIGHT THROUGH
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
MODELS ARE SHOWING THE HEAVIEST PRECIPITATION FROM THE WARM FRONT
STRETCHING FROM NORTHERN KY AND SOUTHEAST OH INTO THE NORTHERN WEST
VIRGINIA MOUNTAINS. THIS APPEARS TO BE THE BIGGEST AREA OF CONCERN
WITH REGARDS TO FLOODING. ALTHOUGH THE FLOOD THREAT HAS LESSENED
SLIGHTLY IN SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA...AS THE
LOW PRESSURE MOVES ACROSS TONIGHT A HEAVY BAND OF PRECIPITATION WILL
SWING THROUGH. THEREFORE..WILL LEAVE THE FLOOD WATCH UP IN THAT
REGION AS WELL.

THE NORTHERN EXTENT OF THE RAIN SHIELD WILL REMAIN OVER THE
NORTHWESTERN COUNTIES OF THE FORECAST AREA THIS EVENING...SO WILL
INCREASE POPS THERE. MODELS ARE ALSO SHOWING A BIT QUICKER EXODUS
LATER TONIGHT...SO WILL LOWER THE POPS QUICKER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
LOW PRESSURE MOVING INTO THE MID ATLANTIC WITH HIGH PRESSURE
BUILDING OVER THE SOUTHERN GREAT LAKES FORCES THE RAIN OUT OF THE
CENTRAL APPALACHIANS. NO MAJOR CHANGES ON THE FRONT END OF THE SHORT
TERM FORECAST WITH POPS DECREASING QUICKLY OVER THE SOUTHEASTERN
ZONES.

MEANWHILE...LOW PRESSURE DEVELOPING ALONG THE LOWER MISSISSIPPI
VALLEY IN RESPONSE TO A DEEPENING CLOSED LOW OVER THE RED RIVER
VALLEY OF OKLAHOMA/TEXAS. THIS BRINGS THE NEXT SHIELD OF RAIN IN
FROM THE SOUTH. WAS CAREFUL NOT TO START THE PRECIPITATION TOO
QUICKLY...BUT STILL AHEAD OF SCHEDULE COMPARED TO THE MODELS AS
SYSTEMS FROM THE SOUTH ARE TYPICALLY TOO SLOW WITH THE ONSET.

LOOKING AT ANOTHER BASIN WIDE RAINFALL OVER THE WESTERN ZONES WITH A
HALF TO THREE QUARTER INCH AMOUNT POSSIBLE THURSDAY NIGHT INTO
FRIDAY. WILL HAVE TO ASSESS ANY FURTHER FLOOD THREAT BASED ON THE
REACTIONS TO THE AREA CREEKS...STREAMS AND RIVER TO THE RAINFALL
FROM TODAY AND TONIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CONTINUED UNSETTLED WEATHER IN THE LONG TERM PERIOD...AS A LOW
PRESSURE SYSTEM MOVES NORTHEAST OUT OF THE GULF TOWARDS THE REGION.
THIS WILL PROVIDE A REINFORCING SHOT OF RAIN ACROSS THE AREA...AND
COULD CONTINUE TO AGGRAVATE ANY FLOODING ISSUES. IN ADDITION...A
RUMBLE OF THUNDER CANT BE RULED OUT SATURDAY...PARTICULARLY ACROSS
THE SOUTH.

COLDER BUT DRIER TOWARDS THE END OF THE EXTENDED...AS SURFACE LOW
SLIDES OFF TO THE EAST...AND UPPER SHORTWAVE TROUGH DIGS SOUTH
ACROSS THE AREA.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MVFR TO VFR FORECAST PRETTY MUCH THROUGH THE PERIOD AS
PRECIP SHIELD SPREADING NORTH OVER THE FORECAST AREA. IT WILL
REACH FARTHER N ACROSS PKB...CKB AND EKN DURING THE MORNING HOURS
TODAY. THE RAIN WILL BRING WIDESPREAD MVFR CONDITIONS...WITH IFR AT
TIMES. WILL SEE HIGHER CIGS AND VSBY VALUES FROM THE S LATE IN THE
DAY...AS THE WARM FRONT STARTS TO PUSH INTO THE AREA.

LIGHT AND VARIABLE SFC FLOW BECOME LIGHT SE TOWARD DAWN AND THEN
LIGHT SW LATE IN THE DAY WITH SLIGHTLY STRONGER BREEZES LATE
TONIGHT. WITH THE SOGGY BL IN PLACE TONIGHT WILL CARRY A BIT LOWER
VSBY VALUES LATE IN THE PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING OF LOWERING CEILINGS AND VISIBILITIES
COULD VARY..AND...ONCE DOWN...VALUES COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  L    L    L    M    M    M    M    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    M    H    H    M    H
BKW CONSISTENCY  M    M    M    H    H    H    L    M    M    M    M    M
EKN CONSISTENCY  M    H    H    H    H    H    H    M    M    M    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    L    L
CKB CONSISTENCY  H    M    M    H    H    H    H    M    H    H    M    H

AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN RAIN TUESDAY NIGHT...AND THEN AGAIN ON FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR OHZ075-076-083-
     085>087.
KY...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...KMC/ARJ/26
NEAR TERM...RPY
SHORT TERM...26
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Mar 10, 12:05 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
105 PM EDT TUE MAR 10 2015

OHZ066-067-084-111715-
PERRY-MORGAN-VINTON-
105 PM EDT TUE MAR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ075-076-083-085>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-111715-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
105 PM EDT TUE MAR 10 2015

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Lawrence

When
March 10, 3:00 PM EST to 11:00 PM EST
Where
Lawrence County, 2.46 mi S of Patrick to 2.1 mi E of Clifford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.895, -82.642

Creeks overflowed and blocked roads. A few examples, included Georges Creek and Nats Creek.

Flood, Carter

When
March 10, 5:00 PM EST to March 11, 8:00 AM EST
Where
Carter County, Willard to Norton Branch
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.220, -82.900

Minor small stream flooding occurred during the evening hours on the 10th. The Little Sandy River crested at 21.6 feet around 0200E on the 11th at Grayson. Flood stage is 21 feet. A few roads remained blocked until near dawn.

Flood, Boyd

When
March 10, 5:30 PM EST to 9:30 PM EST
Where
Boyd County, Rush to 1.13 mi N of Burnaugh
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.330, -82.780

Small streams, mostly in the southern part of the county, flooded roads during the evening hours on the 10th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554812, 554814, 554813.